Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 65, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 22, 2020, 5:39 PM CDT for Covington County, Jones County, Mississippi. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 5:39 PM CDT (22:39 UTC)
- Expired
- May 22, 2020, 6:52 PM CDT
- In force
- 73 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 83 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
634
WGUS54 KJAN 222239
FFWJAN
MSC031-067-230145-
/O.NEW.KJAN.FF.W.0065.200522T2239Z-200523T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
539 PM CDT Fri May 22 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
East Central Covington County in southeastern Mississippi...
Northwestern Jones County in southeastern Mississippi...
* Until 845 PM CDT.
* At 538 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Hebron and Soso.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3165 8949 3170 8950 3170 8949 3176 8937
3180 8930 3176 8927 3165 8940
FLASH FLOOD...RADAR INDICATED
$$
261 follow-up statement
869
WGUS74 KJAN 222352
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
652 PM CDT Fri May 22 2020
MSC031-067-230002-
/O.CAN.KJAN.FF.W.0065.000000T0000Z-200523T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Covington MS-Jones MS-
652 PM CDT Fri May 22 2020
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL COVINGTON AND
NORTHWESTERN JONES COUNTIES...
Flooding is no longer expected to pose a threat.
LAT...LON 3165 8949 3170 8950 3170 8949 3176 8937
3180 8930 3176 8927 3165 8940
$$
26What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:12 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 22, 3:12 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Jackson MS 312 PM CDT Fri May 22 2020 .DISCUSSION... Tonight and tomorrow... A warm day has unfolded across the region. Temperatures have reached the upper 80s and even 90 degrees at a few locations. Showers and storms have occurred across the southeast part of the state and these will continue through the afternoon. With decent lapse rates, there could be a strong storm or two with this activity. Storms should diminish with loss of daytime heating. As an upper level storm moves to the northeast of the region, there are some indications that the remnants of an MCS that will move through portions of the Southern Plains and into Arkansas could move into the Delta later this evening into overnight. Per hi-res model guidance, the most likely time for this would be after midnight, but confidence is not high that this will remain together and have left out of the forecast for now. Later shifts may want to monitor this potential. It is possible that this decaying system may leave a boundary for focus on storms tomorrow. It appears the best chances for storms will be around the Natchez Trace corridor. Highs tomorrow will once again be warm with more locations potentially reaching into the lower 90s. /28/ Tomorrow night through Thursday... Looking at 500mb, there are three predominant lows...one well defined over the upper Ohio River Valley, one over the NWrn CONUS, and a third developing over the Missouri River Valley. The third low is expected to continue to deepen, cutting off and moving a little more slowly eastward, but finally kicking the eastern low out to the Atlantic coast. At the surface, a Bermuda High and a developing low pressure region over the Rockies keeps the flow southerly in the southeast, pulling plenty of warmer air and moisture into ArkLaMiss and surrounding areas. This will ultimately mean a continued hot and muggy holiday weekend. With temperatures in the upper 80s/lower 90s, and moisture increasing through the weekend, there will be plenty of general instability...but the lapse rates will lessen slightly with time. Showers and thunderstorms will continue to be a threat, particularly in the afternoon/evening hours with a steady diurnal impact. As the week progresses, the low over the NW will see a series of shortwaves pivoting through the trough...deepening the trough/amplifying the pattern and perpetuating the inflow of hot temps and moisture. Sets up a forecast with persistent temps about 5 degrees above normal and scattered showers and thunderstorms, particularly in the afternoon...but also with varying degrees of isentropic influence with the amplifying pattern. PW values range from 1.4-1.8 through midweek, but the lifting mechanism is the trick. Regardless, a hot and summery pattern in place through the forecast. /HJS/ && .AVIATION... 18Z TAF discussion: VFR conditions will mostly prevail through the period. Some showers or thunderstorms may affect KHBG/KPIB/KMEI through this evening before diminishing. MVFR to potentially IFR ceilings will occur after midnight and before daybreak tomorrow. These should lift by 14Z tomorrow back to VFR. Additional showers and storms will be possible again tomorrow. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 90 69 89 / 17 30 6 25 Meridian 70 90 67 90 / 23 31 4 22 Vicksburg 73 89 71 89 / 13 28 8 32 Hattiesburg 71 90 69 89 / 23 35 4 29 Natchez 71 88 71 87 / 13 32 7 38 Greenville 73 89 72 89 / 8 20 9 23 Greenwood 72 89 71 90 / 11 23 9 23 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && HJS/28
Hazardous weather outlook, May 22, 3:20 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 320 PM CDT Fri May 22 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 232030- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 320 PM CDT Fri May 22 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 22, 3:04 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT Fri May 22 2020
MSZ066-222045-
Jones MS-
304 PM CDT Fri May 22 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES COUNTY UNTIL 345
PM CDT...
At 304 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tuckers Crossing, or near Laurel, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mill Creek around 320 PM CDT.
Sandersville around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3150 8903 3163 8925 3181 8912 3183 8894
3162 8894
TIME...MOT...LOC 2004Z 211DEG 20KT 3164 8909
JNELocal storm report, May 22, 3:53 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 3 ENE MOSS 31.83N 89.13W
05/22/2020 JASPER MS AMATEUR RADIO
TREES DOWN ON JASPER COUNTY ROAD 23.
0335 PM HAIL 3 ENE MOSS 31.83N 89.13W
05/22/2020 E1.75 INCH JASPER MS AMATEUR RADIO
ON JASPER COUNTY ROAD 23.
&&Local storm report, May 22, 4:00 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 2 NNE LAUREL 31.72N 89.13W
05/22/2020 JONES MS EMERGENCY MNGR
TREE DOWN ON A HOUSE OFF OF CARTER AVE.
0315 PM HAIL LAUREL 31.69N 89.14W
05/22/2020 E0.70 INCH JONES MS EMERGENCY MNGR
AT THE EOC.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:04 PM CDT | Special Weather Statement | JAN | Jones | 41 min |
| May 22, 3:35 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 40 min |
| May 22, 5:53 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Simpson | 37 min |
| May 22, 5:58 PM CDT | Special Weather Statement | JAN | Lawrence | 32 min |
| May 22, 6:08 PM CDT | Special Weather Statement | JAN | Noxubee | 37 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.